Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 38, NWS Omaha, NE

April 18, 2002Montgomery County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Apr 18, 2002, 5:02 PM CDT for Montgomery County, Iowa. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2002, 5:02 PM CDT (22:02 UTC)
Expired
Apr 18, 2002, 5:20 PM CDT
In force
18 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Montgomery County, IA

What was reported inside it

TimeReportWhereRemark
Apr 18, 5:09 PM CDTHail 0.88Villisca, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 4:15 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 396 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2266 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
396 m²/s²
0-3 km storm-relative helicity
481 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 182202
SVROMA
IAC137-182220-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
502 PM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MONTGOMERY COUNTY IN SOUTHWEST IOWA

* UNTIL 520 PM CDT

* AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES SOUTHWEST OF
  VILLISCA...OR ABOUT 58 MILES SOUTHEAST OF OMAHA...MOVING NORTHEAST
  AT 25 MPH.

* SOME LOCATIONS AFFECTED...VILLISCA

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR SOUTHEAST NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
900 PM CDT THURSDAY EVENING FOR SOUTHWEST IOWA.

LAT...LON 4092 9517 4091 9507 4091 9493 4108 9494

MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:45 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 18, 2:45 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
245 PM CDT THU APR 18 2002

COLD FRONT EXTENDS FROM NORTHWEST IOWA THROUGH SOUTHEAST NEBRASKA
AT 18Z WITH MUCH DRIER AIR BEHIND IT. FRONT IS EXPECTED TO CONTINUE
SLOW SE MOVEMENT INTO THE EVENING.  SOME CHANCE OF TRW DURING THIS
TIME FOR SERN AREAS BUT MAIN ACTION EXPECTED EAST OF THE CWA.

HIGH BUILDS INTO THE NORTHERN PLAINS REGION TONIGHT THROUGH
SATURDAY BEHIND THIS SYSTEM WITH SURFACE FRONT GETTING PUSHED INTO
THE SOUTHERN PLAINS BY MODELS.  BREEZY AND COOL PERIOD WITH POSSIBLE
SHOWERS INDICATED INTO FIRST PART OF THE WEEKEND.  SOUTHERN PARTS OF
CWA APPEAR TO BE ON NORTHERN EDGE OF OVERRUNNING H85 PATTERN
SATURDAY AFTERNOON AND NIGHT.  WILL TREND TEMPERATURES IN THE SHORT
TERM TOWARD ETA. SUNDAY INTO MONDAY LOOKS MAINLY DRY WITH AVN
PUSHING HIGH INTO SERN CONUS.  NEXT SYSTEM SWEEPS ACROSS IN THE
TUE-WED TIME FRAME WITH SOME CHANCE PRECIP AT THAT TIME.

FOBERT
...

920 AM CDT THU APR 18 2002

UPDATED FCST FOR EXPIRATION OF WIND ADVISORY.  CDFNT WILL CONT TO
PUSH EWD TODAY.  KEPT CHANCE OF TSTMS GOING FOR THIS AFTN IN SERN
NE...WHERE DEWPOINTS ARE CURRENTLY IN THE 60S.  REST OF FCST
BASICALLY UNCHANGED OTHER THAN MINOR WORDING TWEAKS.  AIRMASS TO
THE NORTH IS MUCH COLDER.

MILLER
...

315 AM CDT THU APR 18 2002

FORECAST CHALLENGES...DAMAGING WINDS VERY SHORT TERM. ASSESS NEED
FOR WIND ADVISOR THIS AM.  RISK OF TSRA/PASSAGE OF COLD FNT THIS AFT
AND TEMPERATURES.

SYNOPSIS...H85 PROGS SHOW 50-60KT WNDS ERLY DECREASING TO 30KT WNDS
BY LATE MORNING.  WILL EXTEND WIND ADVISORY WITH THE MAIN EMPHASIS
ON THE SE NEB AND SW IA COUNTIES.

LATEST SUBJECTIVE SURFACE ANALYSIS SHOWED LOW PRESSURE
OVER SOUTHWEST SOUTH DAKOTA WITH A WARM FRONT INTO NORTHERN NEB AND
CNTRL IA.  RETREATING DRYLINE OVR WCNTRL NEB/WRN KS SOUTHWARD. AS
DISCUSSED IN SPC SWO AMORPHOUS LARGE SCALE ASCENT DIURNALLY DRIVING
CONVECTION TO OUR SOUTH.  VERY STG LOW LEVEL JET SHOWING UP ON
PROFILERS WITH 70KTS AT H85 JUST TO THE E OF DDC.  SEVERAL ACTIVE
AREAS FROM KS TO TX AND BEST CORRELATES WITH AXIS OF DEEPER
MOISTURE/INSTABILITY AXIS.  IMPRESSIVE SUPERCELL RAPIDLY DEVELOPED
OVER DODGE CO IN OUR FCST AREA AND BECAME TORNADIC OVER GREENE CO IN
IA...JUST EAST OF CARROLL CO. STORMS CONTINUE TO ADVANCE ACROSS THE
NEB/KS BORDER.

THE LATEST UA ANALYSIS SHOWED THE UPR TROF WITH LOW CNTRS OVR WA/IA
AND THE MOST SIGNIFICANT FEATURE HERE WERE THE COLD -30 TO -35 DEG C
TEMPS AT H50.

FORECAST...IN THE SHORT TERM...REST OF TONIGHT...CAPE VALUES RANGE
FROM 1000-2500 J/KG FM CNTRL KS-WRN IA AND ANOTHER AREA OF HIGHER
VALUES FOR MO.  THUNDERSTORMS PRODUCING DAMAGING WINDS FOR SE NEB
AND SW IA.  BY 18Z THIS AREA OF INSTABILITY EXTENDS FM SE NEB INTO
CNTRL IA AND BY 00Z THE WRN EDGE IS OVR SE NEB.  EXPECT THE
THUNDERSTORM THREAT TO SHIFT E THIS AM...HOWEVER...WILL REDEVELOP
ALONG THE FNT AND INCLUDE SOME CHC WITH THE CDFNT TAF.  WITH VERY
WARM H85 TEMPS

SHORT TERM MODELS SHOW THE NRN PORTION OF THE TROF ADVANCING
FASTER...WITH THE SRN STREAM PORITON OF THE TROF LAGGING AND THE
OVERALL SYSTEM WEAKENING.  THE SHORT TERM MODELS HAVE COME INTO
CLOSER AGREEMENT ON THE SFC PATTERN.  THE SFC LOW CONTINUES TO
DEEPEN OVER SD TODAY AND LIFTS NE TO THE UPR GRTLKS BY 00Z...WITH A
TRAILING LOW NRN THE KS/CO BORDER.  THE FNT RMNS TO THE S FM KS-THRU
MO AND IL BY FRI AM AS SFC HI PRES BUILDS IN FOR LATER FRI AND SAT.

ETA SHOWING POST FRONTAL PRECIP SE NEB/SW IA THRU FRI AM AND AVN
SIMILAR IF NOT FARTHER N.  WITH THE APPROACH OF THE NEXT TROF WILL
HOLD ON TO POPS INTO SAT...BUT MAIN PRECIP WITH BETTER AMOUNTS WELL
TO THE SE OF THE FCST AREA.

EXTENDED...SUN-WED...THE AVN SHIFTS THE WEAK UPR LVL TROF THRU THE
AREA.  AT THE SFC...HIGH PRES RMNS OVR THE FCST AREA SUN AS
PRESSURES BEGIN TO LOWER ACRS THE NRN PLNS.  DO NOT HAVE ACCESS TO
THE 84HR EXTENSION OF THE ETA...HOWEVER...THE NEW AVN HAS A BROAD
AREA OF LOW PRES OVR THE PLNS MON.

ZAPOTOCNY

IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE
E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT
402 359-5166.

.OMA...NONE.
FOBERT

In the hours before

Special weather statement, Apr 18, 11:20 AM CDT, 5 hours 42 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-182330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1120 AM CDT THU APR 18 2002

STORM SPOTTERS MAY BE REQUIRED IN SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA THIS AFTERNOON AND EARLY THIS EVENING.

A COLD FRONT WILL MOVE ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA THIS AFTERNOON AND EARLY THIS EVENING.  SCATTERED
THUNDERSTORMS MAY DEVELOP AHEAD OF THE FRONT EAST OF AN
OMAHA TO FAIRBURY LINE LATER THIS AFTERNOON.  SOME OF THE
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY THREAT.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION...IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

FOBERT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:39 PM CDTSevere Thunderstorm WarningOAXHarrison51 min
Apr 17, 8:29 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona31 min
Apr 17, 8:42 PM CDTTornado WarningOAXHarrison, Shelby33 min
Apr 17, 9:13 PM CDTTornado WarningOAXShelby32 min
Apr 17, 9:45 PM CDTSevere Thunderstorm WarningOAXShelby15 min
Apr 18, 4:51 PM CDTSevere Thunderstorm WarningOAXPage24 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.